MAUDE Adverse Event Report: ARTHREX, INC. EXCALIBUR, CURVED, HL 4.2MM X 19CM; ORTHOPEDIC MANUAL SURG INSTR

ARTHREX, INC. EXCALIBUR, CURVED, HL 4.2MM X 19CM; ORTHOPEDIC MANUAL SURG INSTR
Model Number EXCALIBUR, CURVED, HL 4.2MM X 19CM
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Codes Burn(s) (1757); Full thickness (Third Degree) Burn (2696)
Date of Event 05/16/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.If the device becomes available for evaluation, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that during a rotator cuff surgery the device ar-6420cex (lot: 15104511) broke and became very hot.The device burned the patient's shoulder and surgeon's finger.The surgery was finished successfully with a new device with the same part number.It was not necessary to switch the surgical technique or do a second surgery.
 
Event or Problem Description
***update 23-jul-2024: during a phone call the following additional information were made available.The right shoulder only on one portal got burned however the surgeon was not able to remember which of the portals.It was further reported that no cannulas were used during the procedure and the fluid management system ar-6475 with an arthrex tubing, either ar-6420 or ar-6425.It was further confirmed that all devices ar-8500obe, ar-8400bc and ar-6420cex failed during the same surgery, because the surgeon had to increase the pressure as the patient bone was very hard.The patient was treated with a normal bandage and ointment and it was further confirmed that the surgeon did not get burned.
 
Additional Manufacturer Narrative
The complaint allegation was confirmed.One unpackaged ar-6420cex excalibur, curved, hl, 4.2 mm x 19 cm batch number 15104511, was received for evaluation.Based on the information provided and arthrex¿s evaluation, device misuse was determined to be the root cause for this event.Functional testing could not be conducted as the device was received in a broken state.Visual inspection confirmed that the device had split into two parts.The fracture was likely caused by the bending and prying of the device.Dfu-0215-eor1 states, "failure to use this device in accordance with the directions for use below may result in device failure, render the device unsuitable for its intended use, or compromise the procedure¿ and ¿excessive "side-loading" on the device during use does not improve cutting performance and, in extreme cases, will cause irreversible damage to the device." upon full examination, the bending and prying of the device resulted in the bending of both the inner and outer tubes.The evident bending and breakage of the tubes indicates that the device was subjected to forces excessive enough to render it nonfunctional.Dfu-0215-eor1 states, "irreversible damage to all devices will result if they are run without the flow of irrigation (dry)." if the device was used without irrigation, it may cause the device to become hot and may lead to a burn.Dfu-0215-eor1 states, "running the device without the flow of irrigation (dry) will cause the device to excessively heat and may cause a thermal burn." please refer to attachment 7 for the full dfu.The outer tube of both device fragments was measured in accordance with the applicable drawing.The diameter ø 0.165 ±.001 yielded measurements of 0.166 and 0.166 and were found to be within the device¿s specification.Due to the damage, it was not possible to measure the inner tube.The device's certificate of conformance indicates that both the inner and outer tubes have met the torque requirements of 3 lb/in for the 4.2mm curved, as specified in the applicable drawing.The most likely cause for the reported failure was most likely user error due to improper bone preparation, misaligned insertion, use of the device without irrigation, and/or prying/levering the device during insertion.

Brand Name
EXCALIBUR, CURVED, HL 4.2MM X 19CM
Common Device Name
ORTHOPEDIC MANUAL SURG INSTR
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key19527580
Report Number1220246-2024-05667
Device Sequence Number12633267
Product Code GFA
UDI-Device Identifier00888867039209
UDI-Public00888867039209
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEXCALIBUR, CURVED, HL 4.2MM X 19CM
Device Catalogue NumberAR-6420CEX
Device Lot Number15104511
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2024
Supplement Date Received by Manufacturer08/19/2024
Initial Report FDA Received Date06/13/2024
Supplement Report FDA Received Date08/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown